Hail, Jasper
- When
- April 1, 1:06 PM CST
- Where
- Jasper County, Sarcoxie
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.070, -94.120
Missouri Highway Patrol reported quarter sized hail along I-44 at mile marker 28.
An active and stormy weather pattern led to multiple rounds of severe weather and heavy rainfall across the Missouri Ozarks.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
An active and stormy weather pattern led to multiple rounds of severe weather and heavy rainfall across the Missouri Ozarks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 1, 10:55 AM CST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1155 AM CDT Tue Apr 1 2014 .SHORT TERM...(Today and Tonight) Issued at 327 AM CDT TUE APR 1 2014 A cold front was in the process of moving southeast across south-central Missouri during the predawn period. This front will fold over and come to a screeching halt across northern Arkansas this morning as height falls begin to overspread the central Rockies. This front will then slowly return north as a warm front today with front expected to be somewhere in a Joplin to Buffalo to Rolla corridor by late this afternoon. Short range models indicate some isolated to scattered shower/thunderstorm potential along the returning front as a low level jet impinges from the south. We went on the warm side with temperatures today...especially south of the front with highs pushing 70 degrees across far southern Missouri. That front will then continue its northward progress overnight as a deep trough overspreads the Continental Divide. As this happens, a low level jet stream will re-focus and strengthen across the southern Plains. Confidence is high that an area of showers and thunderstorms will develop across eastern Kansas. The southern extent of this activity will be highly dependent on the position of the warm front...but current indications are that the southern extent of this activity may clip western portions of the Highway 54 corridor. MUCAPEs in the 1000-1500 J/kg range and effective deep layer shear around 30 knots will support a low-end severe hail threat. Temperatures tonight will not fall off all that much south of that warm front. We again went on the warm side of guidance for lows. .LONG TERM...(Wednesday through Monday) Issued at 327 AM CDT TUE APR 1 2014 From Wednesday onward...the forecast will become highly dependent on smaller scale features which are difficult to resolve at this point. Thus, there is high bust potential for both precipitation chances and temperatures. With that being said, our first concern for Wednesday will be what becomes of the overnight cluster of showers and thunderstorms. Looking at wind fields (Corfidi vectors), the main cluster should generally track east and may continue to clip portions of central Missouri. Some models do want to break some morning elevated convection out further south across the eastern Ozarks as the low level jet veers and we see a brief period of isentropic upglide/850 mb theta-e advection push across the Highway 65 corridor. Meanwhile, the overall synoptic regime will support an increasingly favorable setup for an elevated mixed layer spreading over the Ozarks. This alone would argue for the atmosphere becoming capped to surface based convection on Wednesday. Interestingly, the NAM and even a few global models are hinting at weak short wave energy pushing northeast out of northern Texas and potential serving as a triggering mechanism. At this time, this looks like a long shot. We will also have to watch for surface based convection developing along the front from northeastern Kansas back down into south- central Kansas Wednesday afternoon. Some of this could move off the front and clip portions of extreme southeastern Kansas and west-central Missouri Wednesday evening. Probably the more favorable scenario will be the development of additional nocturnal convection Wednesday night as a low level jet again develops and veers into our general vicinity. Confidence on where this convection may develop remains low and will be highly dependent on low level jet placement and orientation. If the NAM is correct, portions of extreme southeastern Kansas and west- central Missouri (and points north) will see this activity. If the global models are correct, much of the area will see showers and thunderstorms later Wednesday night. At this time, it appears that our best shot at strong/severe storms will be on Thursday/Thursday evening. A cold front will likely overtake the dry line as strong upper level energy begins to pivot across the Plains Thursday morning. The general model consensus is also to track a surface low from northeastern Oklahoma into northern Missouri. This would argue for an initially slower progression of the front across the area for much of Thursday. This would open the door for supercell potential. As that upper level energy then continues to pivot, that would support an accelerating front and perhaps a transition to a QLCS as we get into late Thursday afternoon and Thursday evening. Deep layer and low level shear would also be on the increase by that time...perhaps supporting an increased severe storm threat. This system will then move out of the region later Thursday night with cooler temperatures overspreading the area. Global models then indicate more upper level energy traversing the region early next week. Moisture availability does not look all that great, thus we have kept PoPs at or below 30 percent. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1151 AM CDT TUE APR 1 2014 Surface front will begin to lift north as a warm front and through the CWA with winds veering to the east, southeast and eventually south by Wednesday morning. Thunderstorms will be possible along and north of the warm front, mainly late tonight which will mostly be north of the TAF sites although will throw in prob 30 group for JLN/SGF. Lower ceilings will move in south of the warm front with MVFR and eventually IFR conditions expected overnight into Wednesday morning. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Schaumann LONG TERM...Schaumann AVIATION...Lindenberg
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 127 PM CDT TUE APR 1 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021830- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 127 PM CDT TUE APR 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A LINE AND PUSH NORTH AND AFFECT LOCATIONS GENERALLY ALONG AND NORTH OF THE INTERSTATE 44 CORRIDOR THIS AFTERNOON INTO EARLY THIS EVENING. THE MAIN THREAT FROM ANY STORMS WILL BE SCATTERED LIGHTNING STRIKES AND SMALL HAIL. THIS ACTIVITY IS EXPECTED TO PUSH NORTH AND OUT OF THE AREA EARLY THIS EVENING. A CLUSTER OF SHOWERS AND THUNDERSTORMS IS THEN EXPECTED TO DEVELOP ACROSS EASTERN KANSAS LATE TONIGHT. THIS ACTIVITY IS THEN EXPECTED TO SHIFT EAST INTO PORTIONS OF EXTREME SOUTHEASTERN KANSAS AND WEST CENTRAL MISSOURI. A FEW OF THESE STORMS MAY CONTAIN HAIL UP TO THE SIZE OF QUARTERS... GENERALLY ALONG AND NORTH OF A NEOSHO TO VICHY MISSOURI LINE LATE TONIGHT. FREQUENT LIGHTNING STRIKES CAN ALSO BE EXPECTED WITH THIS THUNDERSTORM ACTIVITY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SHOWERS AND THUNDERSTORMS MAY THEN PERSIST INTO WEDNESDAY MORNING ACROSS CENTRAL MISSOURI. THE MAIN THREAT FROM THESE STORMS WILL BE HAIL TO THE SIZE OF QUARTERS...FREQUENT LIGHTNING...AND BRIEF HEAVY RAINFALL. ADDITIONAL THUNDERSTORM ACTIVITY MAY THEN DEVELOP FROM WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING FROM NORTHEASTERN KANSAS INTO SOUTH CENTRAL KANSAS. THERE IS THE POTENTIAL FOR A FEW OF THESE STORMS TO TRACK INTO EXTREME SOUTHEASTERN KANSAS AND FAR WEST CENTRAL MISSOURI WEDNESDAY EVENING. IF THIS OCCURS...HAIL TO THE SIZE OF HALF DOLLARS...WIND GUSTS TO 60 MPH...AND FREQUENT LIGHTNING WILL ALL BE POSSIBLE. INDICATIONS ARE THAT ANOTHER CLUSTER OF THUNDERSTORMS MAY THEN DEVELOP ACROSS AT LEAST PORTIONS OF THE OUTLOOK AREA FROM LATER WEDNESDAY EVENING INTO WEDNESDAY NIGHT. AT THIS TIME...THERE REMAINS HIGH UNCERTAINTY AS TO WHERE THIS CLUSTER OF THUNDERSTORMS WILL DEVELOP AND TRACK. LOCATIONS THAT ARE IMPACTED BY THIS THUNDERSTORM ACTIVITY WILL SEE A RISK FOR HAIL UP TO THE SIZE OF QUARTERS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL. A LOW PRESSURE SYSTEM WILL THEN TRACK FROM NORTHERN OKLAHOMA INTO NORTHERN OR CENTRAL MISSOURI ON THURSDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE DAY ON THURSDAY ALONG A COLD FRONT TRAILING FROM THIS LOW. INSTABILITY AND WIND SHEAR WILL SUPPORT AN ELEVATED THREAT FOR SEVERE STORMS ACROSS MOST OF THE OUTLOOK AREA. THE THREAT FOR SEVERE STORMS WILL THEN END FROM WEST TO EAST FROM LATER THURSDAY INTO THURSDAY EVENING AS THE COLD FRONT SWEEPS EAST ACROSS THE REGION. IN ADDITION TO THE THREAT FOR STRONG TO SEVERE STORMS INTO THURSDAY...SOUTHERLY NON THUNDERSTORM WIND GUSTS AROUND 30 MPH CAN ALSO BE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WFO SGF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
155 PM CDT TUE APR 1 2014
MOZ088-093-094-011930-
JASPER MO-NEWTON MO-LAWRENCE MO-
155 PM CDT TUE APR 1 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEWTON...NORTHERN
LAWRENCE AND SOUTHEASTERN JASPER COUNTIES UNTIL 230 PM CDT...
AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF REEDS...OR 9 MILES SOUTHEAST
OF CARTHAGE...MOVING NORTHEAST AT 40 MPH. PENNY SIZE HAIL IS EXPECTED
WITH THIS STORM.
THIS STORM WILL BE NEAR...
REEDS AND SARCOXIE BY 200 PM CDT.
LA RUSSELL AND 6 MILES SOUTHEAST OF AVILLA BY 205 PM CDT.
STOTTS CITY AND 6 MILES SOUTHEAST OF RED OAK BY 215 PM CDT.
MILLER AND 6 MILES NORTHWEST OF MOUNT VERNON BY 225 PM CDT.
INTERSTATE 44 BETWEEN MILE MARKERS 18 AND 53 WILL ALSO BE IMPACTED BY
THIS STORM.
PEOPLE IN NORTHEASTERN NEWTON...NORTHERN LAWRENCE AND SOUTHEASTERN
JASPER COUNTIES...INCLUDING SARCOXIE AND MILLER...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3696 9425 3712 9434 3729 9391 3728 9375
3713 9367
TIME...MOT...LOC 1855Z 247DEG 35KT 3708 9419
LINDENBERGThe Springfield radar (KSGF), 66 km away, was scanning. The volume nearest the first event began at 19:04 UTC.
45 hail, 12 thunderstorm wind, 6 flash flood, 2 funnel cloud, 1 flood, 1 heavy rain. Local standard time, as filed.
Missouri Highway Patrol reported quarter sized hail along I-44 at mile marker 28.
A picture from social media showed hail up to the size of quarters near the Dallas and Laclede County line.
Water was flowing over Highway W at Hollow Drive. About 1 foot of gravel was over the roadway because of the flowing water.
Highway BB at Gabriel Creek was closed due to high water.
Seals Road was flooded due to high water from Coffee Creek.
A trampoline was lofted into trees and damaged. The report was obtained via social media.
A picture of minor damage was received via social media showing fencing blown down and minor damage to a barn and an outbuilding with the roof peeled off. A few large tree branches were also blown down.
Golf ball hail was mixed with smaller hail. Some minor damage to cars and roofs occurred.
Several roads were reported closed around the county due to flooring.
Golf ball size hail fell in mainly rural areas near Cole Camp. Only minor damage occurred.
Storm total rainfall of 2.70 inches was measured.
Several large tree limbs were down on the road.
Hail was reported at the end of Highway MM at Doc's Retreat by the Lake. Minor damage to roofs and a few cars was reported.
Hail fell in mainly rural areas. No damage was reported.
High winds and dime sized hail was reported by the observer.
Large tree limbs from 1-2 feet in diameter were reported down.
Golf ball hail fell in mainly rural portions of the county. No damage was reported.
The public estimated 60 mph wind gusts and reported minor tree damage to cedar trees. Other limbs were blown down from larger trees.
Hail covered the ground with the largest hail the size of golf balls. No significant damage was reported other than some minor damage to a few cars.
A funnel was observed near Bagnell Dam.
Scattered trees were reported down across portions of the county.
Several trees were reported down in the Van Cleve area.
A large tree was down across Highway 133 just south of the Van Cleve area.
A large tree was blown down across Highway 133 just south of the Van Cleve area.
Shingles were reported blown of a roof.
A large tree was downed by high winds off of Evans Road south of Lake Springfield. The report was relayed via social media.
Several low water crossing were flooded across the county.
The low water crossing at Highway A and Highway E was flooded and impassable.
Mitchel Creek overflowed with 2 feet of water over Dyer Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498864, 498863, 501508, 501511, 499532, 501526, 499491, 499492, 499493, 499494, 499495, 499496, 499497, 499498, 499499, 499500, 499501, 499502, 499503, 499531, 501521, 499504, 499538, 499505, 499506, 499546, 499507, 499508, 499509, 499510, 499511, 501515, 499512, 499513, 501528, 499514, 499515, 499539, 499516, 499517, and more.